Alert archive / Wisconsin / Special Weather Statements in 2012
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 24, 2012, 3:30 AM CDT for Dunn County, Wisconsin. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2012, 3:30 AM CDT (08:30 UTC)
- Expired
- Aug 24, 2012, 4:15 AM CDT
- In force
- 45 min
- Issued by
- NWS Twin Cities, MN
County Dunn County, WI
The radar
The La Crosse radar (KARX), 130 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1357 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1842 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 8.5
The text
As transmitted, in the capitals the NWS used until 2016.
415 WWUS83 KMPX 240830 SPSMPX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 330 AM CDT FRI AUG 24 2012 WIZ025-027-028-240915- CHIPPEWA-DUNN-EAU CLAIRE- 330 AM CDT FRI AUG 24 2012 AT 328 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES SOUTH OF MENOMONIE. THIS STORM WAS MOVING NORTHEAST AT 25 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... MENOMONIE. ELK MOUND. LAT...LON 4506 9161 4486 9144 4472 9200 4489 9210 TIME...MOT...LOC 0830Z 247DEG 22KT 4484 9193 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 24, 12:25 AM CDT, 3 hours 5 minutes earlier.
Area forecast discussion, Aug 24, 12:25 AM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1225 AM CDT FRI AUG 24 2012 .UPDATED FOR 06 AVIATION DISCUSSION... && .DISCUSSION... /ISSUED AT 405 PM CDT THUR AUG 24 2012/ OVERVIEW...AN ACTIVE WEATHER PATTERN IS IN STORE TONIGHT THROUGH THE WEEKEND...AS AN UPPER LEVEL SHORTWAVE TROUGH MOVES THROUGH TONIGHT...AND A STRONG LOW PRESSURE AREA MOVES EAST ACROSS SOUTHERN CANADA THIS WEEKEND...SWEEPING A COOL FRONTAL BOUNDARY THROUGH THE CWA SATURDAY INTO SUNDAY MORNING. A QUIETER PATTERN IS FORECAST NEXT WEEK AS THE UPPER LEVEL RIDGE AMPLIFIES AND MOVES INTO THE CENTER OF THE U.S. TONIGHT AND FRIDAY...THERE ARE A FEW THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON...THAT ARE EXPECTED TO PERSIST AND ADDITIONAL STORMS SHOULD INITIATE ACROSS THE SOUTHERN HALF OF THE CWA...ALL AHEAD OF A FRONTAL BOUNDARY WHICH EXTENDS FROM NORTHWESTERN MINNESOTA...TO EASTERN SOUTH DAKOTA. IN ADDITION TO THIS BOUNDARY PROVIDING LIFT...850MB MOISTURE TRANSPORT LOOKS STRONG...ESPECIALLY THIS EVENING ACROSS THE SOUTHERN AND EASTERN PORTIONS OF THE CWA. NOT SURPRISINGLY...A LOCAL MAXIMA PRECIPITABLE WATER VALUE OF OVER 1.5 INCHES IS EXPECTED ACROSS THIS SAME AREA. 2000-3000 J/KG OF MU CAPE ALREADY ANALYZED BY SPC ACROSS THIS AREA PROVIDES FURTHER CONFIDENCE THAT A LINE OF THUNDERSTORMS WILL DEVELOP THIS EVENING AND MOVE ACROSS THE SOUTHERN AND EASTERN PORTIONS OF THE CWA. BY FRIDAY MORNING...THE BOUNDARY AND SUPPORT FOR RAINFALL PRODUCTION WILL SHIFT EAST...AS JUST A FEW COUNTIES IN WEST CENTRAL WISCONSIN ARE HIGHLIGHTED WITH A SLIGHT CHANCE OF RAIN. DRIER AIR AND BRIEF UPPER LEVEL RIDGING BEHIND TONIGHT'S TROUGH WILL MAKE FOR A QUIET WEATHER DAY FRIDAY. SATURDAY AND SUNDAY...A STRONG UPPER LEVEL LOW...WHICH IS CURRENTLY MAKING ITS WAY ACROSS BRITISH COLUMBIA...WILL PROGRESS EAST ACROSS SASKATCHEWAN AND INTO WESTERN MANITOBA BY EARLY SATURDAY MORNING. A COOL FRONTAL BOUNDARY WILL BE DRAPED SOUTH FROM THE ASSOCIATED SURFACE LOW...AND MAKE ITS WAY ACROSS THE UPPER MIDWEST FROM WEST TO EAST. MOISTURE TRANSPORT AGAIN LOOKS DECENT WITH INCREASING 850MB WINDS DURING THE DAY AHEAD OF THE BOUNDARY. CAPE DOESN'T LOOK FANTASTIC...BUT 500-1000 J/KG SHOULD AT LEAST SUPPORTS SOME THUNDERSTORM DEVELOPMENT. NEXT WEEK...CONDITIONS LOOK DRY INITIALLY...AND POTENTIALLY WARMER THAN CURRENTLY FORECAST AS THE LATEST EUROPEAN SUGGESTS AN AMPLIFYING UPPER LEVEL RIDGE WILL SHIFT EAST OVER THE MIDWEST. ANOTHER SHORTWAVE LOOKS TO MOVE THROUGH ON WEDNESDAY...WHICH COULD BRING ADDITIONAL SHOWERS AND THUNDERSTORMS TO THE REGION. AT THIS POINT...HOWEVER...MODEL SPREAD AND THE FACT THAT IT IS SIX DAYS AWAY TRANSLATES INTO A LACK OF CONFIDENCE THAT WE WILL SEE RAIN WEDNESDAY...SO MOST AREAS ARE HIGHLIGHTED WITH A SLIGHT CHANCE. && .AVIATION.../06Z TAF ISSUANCE/ AREA OF SHOWERS AND THUNDERSTORMS SHOULD GRADUALLY TAPER OFF OVER THE NEXT FEW HOURS ACROSS KMSP AND KEAU. MAY SEE SOME EASTERLY WINDS DEVELOP IN THEIR WAKE...BUT THOSE TOO SHOULD DIMINISH BY MORNING AND COULD SEE SOME FOG. ESPECIALLY IN THE AREAS THAT RECEIVED RAIN. TOMORROW WILL BE VFR WITH SOUTH SOUTHWESTERLY WINDS. KMSP...STRONG WINDS ASSOCIATED WITH THE THUNDERSTORMS WILL DIMINISH SHORTLY BY AROUND 06Z...AND COULD HAVE SOME FOG DEVELOP BY MORNING. AT THIS TIME NOT ANTICIPATING ANYTHING LESS THAN MVFR. AFTER SOME MORNING FOG...THE REST OF FRIDAY WILL BE VFR. /OUTLOOK FOR KMSP/ SATURDAY...VFR WITH POSSIBLE MVFR TSRA POSSIBLE. WINDS S AT 10G15KT. SUNDAY...POSSIBLE IFR EARLY...THEN VFR MID MORNING. WINDS SSW AT 5KT. MONDAY...VFR. WINDS WSW AT 10KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SPD/JRB
Hazardous weather outlook, Aug 24, 2:05 AM CDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 205 AM CDT FRI AUG 24 2012 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 242000- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 205 AM CDT FRI AUG 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...OVERNIGHT A FEW THUNDERSTORMS ARE POSSIBLE ACROSS WEST CENTRAL WISCONSIN EARLY THIS MORNING. SEVERE STORMS ARE NOT EXPECTED. AREAS OF FOG WILL BE ENCOUNTERED ACROSS MAINLY CENTRAL MINNESOTA. LOCAL DENSE FOG IS POSSIBLE WITH VISIBILITIES A QUARTER MILE OR LESS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA ON SATURDAY AND ACROSS EASTERN MINNESOTA AND WEST CENTRAL WISCONSIN ON SUNDAY. THE THREAT FOR SEVERE WEATHER IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. RAH
In the hours before
Local storm report, Aug 23, 9:48 PM CDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
948 PM CDT THU AUG 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM TSTM WND GST 6 S HUTCHINSON 44.80N 94.37W
08/23/2012 M62 MPH MCLEOD MN STORM CHASER
MEASURED AT HIGHWAY 15 AND 135TH STREET.
&&
TDKLocal storm report, Aug 23, 9:51 PM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
951 PM CDT THU AUG 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL COKATO 45.08N 94.19W
08/23/2012 M0.50 INCH WRIGHT MN TRAINED SPOTTER
0637 PM HAIL 4 SSW MILROY 44.36N 95.59W
08/23/2012 M1.00 INCH REDWOOD MN TRAINED SPOTTER
0646 PM HAIL 9 WNW MORA 45.92N 93.48W
08/23/2012 M1.00 INCH KANABEC MN TRAINED SPOTTER
LASTED FOR ABOUT FIVE MINUTES
0755 PM HAIL 3 ENE WINSTED 44.99N 93.99W
08/23/2012 M1.00 INCH WRIGHT MN TRAINED SPOTTER
0810 PM TSTM WND DMG STEWART 44.73N 94.49W
08/23/2012 MCLEOD MN TRAINED SPOTTER
NUMEROUS TREES AND BRANCHES DOWN IN STEWART. TIME
ESTIMATED.
0817 PM HAIL E STEWART 44.72N 94.48W
08/23/2012 M1.00 INCH MCLEOD MN TRAINED SPOTTER
0817 PM HAIL STEWART 44.73N 94.49W
08/23/2012 M1.25 INCH MCLEOD MN LAW ENFORCEMENT
STRONG WINDS NOTED AS WELL...BUT NO DAMAGE WAS REPORTED
AT THIS TIME.
0819 PM TSTM WND GST 6 S HUTCHINSON 44.80N 94.37W
08/23/2012 M62.00 MPH MCLEOD MN STORM CHASER
MEASURED AT HIGHWAY 15 AND 135TH STREET.
0822 PM HAIL 5 E STEWART 44.73N 94.39W
08/23/2012 M0.88 INCH MCLEOD MN TRAINED SPOTTER
0836 PM HAIL 4 WSW WATERTOWN 44.94N 93.92W
08/23/2012 M0.75 INCH CARVER MN TRAINED SPOTTER
0843 PM TSTM WND DMG 3 NW GLENCOE 44.80N 94.19W
08/23/2012 MCLEOD MN LAW ENFORCEMENT
ROOF PARTIALLY OFF HOUSE. TREES DOWN. PART OF SILO ALSO
BLOWN OFF. CORRECTED LOCATION INSTEAD OF 3W GLENCOE.
0844 PM HAIL LESTER PRAIRIE 44.88N 94.04W
08/23/2012 M1.00 INCH MCLEOD MN TRAINED SPOTTER
0852 PM TSTM WND DMG NORWOOD/YOUNG AMERICA 44.78N 93.92W
08/23/2012 CARVER MN FIRE DEPT/RESCUE
NUMEROUS TREES DOWN.
0859 PM TSTM WND DMG MAYER 44.88N 93.89W
08/23/2012 CARVER MN TRAINED SPOTTER
6 INCH DIAMETER BRANCH DOWN.
0912 PM HAIL DASSEL 45.08N 94.31W
08/23/2012 M0.75 INCH MEEKER MN TRAINED SPOTTER
&&
DEVINNYSpecial weather statement, Aug 23, 10:43 PM CDT, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1043 PM CDT THU AUG 23 2012
MNZ069-070-076-077-240430-
DAKOTA-LE SUEUR-RICE-SCOTT-
1043 PM CDT THU AUG 23 2012
AT 1040 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF NEW PRAGUE
TO 3 MILES EAST OF NEW PRAGUE TO 10 MILES NORTHWEST OF FARIBAULT.
THESE STORMS WERE MOVING NORTHEAST AT 10 MPH.
PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
JORDAN.
VESELI.
LONSDALE.
MARYSTOWN.
WEBSTER.
NEW MARKET.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4476 9346 4463 9330 4443 9323 4435 9352
4451 9359 4466 9369
TIME...MOT...LOC 0343Z 240DEG 10KT 4467 9362 4454 9351
4438 9344
CLFSpecial weather statement, Aug 24, 12:00 AM CDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1200 AM CDT FRI AUG 24 2012 MNZ060-062-063-069-070-078-WIZ023-024-240630- HENNEPIN-RAMSEY-WASHINGTON-SCOTT-DAKOTA-GOODHUE-ST. CROIX-PIERCE- INCLUDING THE CITIES OF...MINNEAPOLIS...ST. PAUL...STILLWATER... SHAKOPEE...BURNSVILLE...RED WING...HUDSON...NEW RICHMOND... RIVER FALLS...PRESCOTT 1200 AM CDT FRI AUG 24 2012 THUNDERSTORMS ARE SLOWING MOVING THROUGH EASTERN MINNESOTA AND WEST CENTRAL WISCONSIN...INCLUDING THE TWIN CITIES METRO...LATE THIS EVENING. STRONG SOUTHWEST WINDS BETWEEN 30 AND 50 MPH HAVE BEEN REPORTED WITH THE STORMS. HOWEVER...THE STRONG WINDS ARE ALSO BEING OBSERVED IN LOCATIONS WELL OUT AHEAD OF THE STORMS WHERE LITTLE TO NO RAIN IS FALLING. THE STRONG WINDS COULD LAST AS LONG AS 10 TO 15 MINUTES BEFORE DIMINISHING. WINDS THIS STRONG CAN CAUSE DAMAGE TO TREES AND MAKE FOR DIFFICULT DRIVING CONDITIONS. FRANKS
Special weather statement, Aug 24, 12:14 AM CDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1214 AM CDT FRI AUG 24 2012
WIZ015-016-025>028-240615-
BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-RUSK-
1214 AM CDT FRI AUG 24 2012
AT 1212 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES EAST OF SPOONER TO
11 MILES SOUTHWEST OF BLOOMER TO 6 MILES SOUTH OF KELLOGG. THESE
STORMS WERE MOVING EAST AT 25 MPH.
WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
SAND CREEK.
ROCK FALLS.
BLOOMER.
LAKE HALLIE.
ISLAND LAKE.
JIM FALLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4459 9118 4459 9196 4499 9178 4565 9182
4565 9103 4564 9102 4497 9099
TIME...MOT...LOC 0514Z 271DEG 20KT 4585 9169 4499 9164
4422 9202
FRANKSSpecial weather statement, Aug 24, 3:30 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 330 AM CDT FRI AUG 24 2012 WIZ025-027-028-240915- CHIPPEWA-DUNN-EAU CLAIRE- 330 AM CDT FRI AUG 24 2012 AT 328 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES SOUTH OF MENOMONIE. THIS STORM WAS MOVING NORTHEAST AT 25 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... MENOMONIE. ELK MOUND. LAT...LON 4506 9161 4486 9144 4472 9200 4489 9210 TIME...MOT...LOC 0830Z 247DEG 22KT 4484 9193
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:02 PM CDT | Special Weather Statement | MPX | Wright | 28 min |
| Aug 23, 7:08 PM CDT | Special Weather Statement | MPX | Redwood | 52 min |
| Aug 23, 7:12 PM CDT | Severe Thunderstorm Warning | MPX | Wright | 33 min |
| Aug 23, 7:46 PM CDT | Severe Thunderstorm Warning | MPX | Carver, McLeod, Wright | 44 min |
| Aug 23, 7:53 PM CDT | Severe Thunderstorm Warning | MPX | Renville, Sibley | 37 min |
| Aug 23, 8:07 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Sibley | 38 min |
| Aug 23, 8:37 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, McLeod, Sibley | 38 min |
| Aug 23, 8:47 PM CDT | Areal Flood Advisory | MPX | Carver, Hennepin, McLeod, Wright | 3 hr |
| Aug 23, 8:49 PM CDT | Tornado Warning | MPX | Carver | 14 min |
| Aug 23, 9:00 PM CDT | Special Weather Statement | MPX | Carver, Dakota, Hennepin, Ramsey, Scott, Washington and 1 more | 90 min |
| Aug 23, 9:02 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, Scott | 23 min |
| Aug 23, 9:32 PM CDT | Areal Flood Advisory | MPX | Carver, Dakota, Hennepin, Ramsey, Scott | 3 hr |
| Aug 23, 10:33 PM CDT | Flash Flood Warning | MPX | Carver, Wright | 2 hr |
| Aug 23, 10:43 PM CDT | Special Weather Statement | MPX | Scott | 47 min |
| Aug 24, 12:14 AM CDT | Special Weather Statement | MPX | Chippewa, Eau Claire, Pepin, Rusk | 61 min |
Nearby
Special Weather Statements in Wisconsin, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.